Virginia, 2005Hail and Damaging Wind in Virginia, May 14, 2005
May 14, 2005 · NWS RNK · 2 events in 2 counties and zones
1 thunderstorm wind, 1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 14, 2:12 PM EST, 2 hours 13 minutes earlier.
Area forecast discussion, May 14, 2:12 PM EST, 2 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
312 PM EDT SAT MAY 14 2005
.SHORT TERM (TONIGHT THROUGH SUNDAY NIGHT)...
SATURDAY AFTN-SUNDAY NIGHT...
RESIDUAL COLD POOL AND CONVERGENCE ZONE ACROSS THE NRV AND NW NC
MTNS PRODUCING A LINE OF TSRA THIS AFTN. THESE TSRA ARE TRAINING
OVER A SMALL AREA AND COULD PRODUCE LOCALIZED FLOODING. ALL THIS
ACTIVITY WILL DIE DOWN AROUND SUNRISE...HOWEVER...MORE TSRA WILL
DEVELOP THIS EVENING AND OVERNIGHT AS PREFRONTAL AND COLD FRONT
WORKS ITS WAY THRU THE REGION. MODERATE CAPES AND ABUNDANT MOISTURE
IS AVAILABLE TONIGHT TO PRODUCE SEVERE WX AND LOCALIZED FLOODING.
HIGHEST THREAT TONIGHT WILL LIKELY BE STRONG WINDS BUT HAIL IS
ALSO POSSIBLE. AREAL COVERAGE OF SVR WX THIS EVENING WILL BE NW NC
MTNS...THE MTN EMPIRE AND SE WV. THIS ACTIVITY WILL SHIFT TO THE
NRV...VA HIGHLANDS AROUND MIDNIGHT AND THE FOOTHILLS OF NC/VA
TOWARDS SUNRISE. THE COLD FRONT WILL ALSO MOVE THRU HALF OF THE CWA
TONIGHT AND SLOW ITS EASTWARD MOVEMENT TOWARDS SUNRISE. THE COLD
FRONT WILL THEN BE ON THE MOVE AGAIN SUNDAY MORNING ONCE A S/WV
ROUNDS THE UPPER LEVEL TROUGH IN THE OH VALLEY. ON SUNDAY...SVR WX
POTENTIAL FOR EASTERN CWA (LYH-DAN) WILL LIKELY HAPPEN IN THE AFTN.
DURING SUNDAY EVENING...S/WV PIVOTS THRU N VA PUSHING THE FRONT TO
THE EAST COAST AND ENDING ALL PCPN FOR THE AREA. DEW POINT FRONT
LAGGING BEHIND WITH DRIER AIR NOT EXPECTED UNDER LATE SUNDAY NIGHT.
&&
.LONG TERM (MONDAY THROUGH SATURDAY)...
MONDAY-TUESDAY...
HIGH PRESSURE TO MOVE INTO THE OHIO VALLEY FROM THE WEST. A WEAK DRY
WEDGE OF COOLER AIR WILL FILTER INTO THE REGION MONDAY AND TUESDAY.
NORTHERLY FLOW WILL KEEP TEMPS AROUND 5F BELOW NORMAL DURING THIS
TIME. DEPENDING ON THE AMOUNT OF CLOUDS AND WIND...SCT FROST IS
POSSIBLE ACROSS THE GRB VALLEY AND VA HIGHLANDS TUE MORNING.
WEDNESDAY-SATURDAY...
A WARM FRONT IS SCHEDULED TO MOVE THRU THE REGION ON WED WHILE SFC
HI MOVES OFF THE MID ATL COAST. UPPER LEVEL RIDGE WILL MOVE FROM THE
TN/OH VALLEY AND ALONG THE EAST COAST ON THU. THIS WARM FRONT AND
RIDGE WILL ALLOW TEMPS TO RETURN TO NORMAL ON WED AND ABOVE NORMAL
ON THU. THU AFTN...A COLD FRONT WILL APPROACH SE WV...MOVE THRU THE
AREA THU NIGHT...AND TO THE EAST COAST BY FRI MORNING. MODELS MORE
CONSISTENT THIS RUN SO WILL INCREASE POPS.
FRIDAY-SATURDAY...
UNCERTAINITY INCREASING THIS WEEKEND AS 00Z GFS KEEPS CUT OFF LOW
OVER S CAN/NE USA. 12Z GFS HAS THIS UPPER LEVEL LOW TRACKING SE THRU
THE OHIO VALLEY FRIDAY AND OFF THE VA/NC COAST ON SATURDAY. EITHER
SCENARIO WILL BRING TEMPS BELOW NORMAL. HOWEVER...POSITION/TRACK OF
THIS LOW WILL DETERMINE IF PCPN FALLS OR NOT. WILL KEEP LOW CHC POPS
IN DURING THIS TIME PERIOD.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.
&&
JJ/RCS
Hazardous weather outlook, May 14, 5:18 AM EST, 11 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
618 AM EDT SAT MAY 14 2005
NCZ001>003-018-019-VAZ007-009>020-022>024-032>035-WVZ042>045-
151030-
ASHE-ALLEGHANY-SURRY-WATAUGA-WILKES-TAZEWELL-SMYTH-BLAND-GILES-
WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-BATH-ROANOKE-
BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-MERCER-
SUMMERS-MONROE-GREENBRIER-
618 AM EDT SAT MAY 14 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
VIRGINIA...WEST CENTRAL VIRGINIA...CENTRAL VIRGINIA...NORTHWEST
NORTH CAROLINA...SOUTHEAST WEST VIRGINIA...SOUTH CENTRAL VIRGINIA
AND NORTH CENTRAL NORTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT FROM
ROUGHLY MIDNIGHT THROUGH THE EARLY MORNING HOURS. STRAIGHT LINE
DAMAGING WINDS WILL BE THE MAIN SEVERE CONCERN...WITH LARGE HAIL
BEING SECONDARY. LOCALLY HEAVY RAIN MAY ALSO ACCOMPANY SOME OF THE
STRONGER STORMS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THUNDERSTORMS RETURN TO THE FORECAST WEDNESDAY THROUGH FRIDAY OF
NEXT WEEK...BUT IT IS TOO EARLY TO ASSESS ANY SEVERE POTENTIAL AT
THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TONIGHT FOR THE SEVERE WEATHER
POTENTIAL. ALSO...RAINFALL REPORTS THROUGH THE NIGHT WILL ALSO BE
VERY USEFUL.
NCZ004>006-020-VAZ043>047-058-059-151030-
STOKES-ROCKINGHAM-CASWELL-YADKIN-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
618 AM EDT SAT MAY 14 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
VIRGINIA...CENTRAL VIRGINIA...NORTHWEST NORTH CAROLINA AND NORTH
CENTRAL NORTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT DURING THE
EARLY MORNING HOURS. STRAIGHT LINE DAMAGING WINDS WILL BE THE MAIN
SEVERE CONCERN...WITH LARGE HAIL BEING SECONDARY. LOCALLY HEAVY
RAIN MAY ALSO ACCOMPANY SOME OF THE STRONGER STORMS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS SUNDAY IN THE
MORNING. STRAIGHT LINE DAMAGING WINDS WILL BE THE MAIN SEVERE
CONCERN...WITH LARGE HAIL BEING SECONDARY. LOCALLY HEAVY RAIN MAY
ALSO ACCOMPANY SOME OF THE STRONGER STORMS.
THUNDERSTORMS RETURN TO THE FORECAST WEDNESDAY THROUGH FRIDAY OF
NEXT WEEK...BUT IT IS TOO EARLY TO ASSESS ANY SEVERE POTENTIAL AT
THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED LATE TONIGHT INTO SUNDAY MORNING FOR
THE SEVERE WEATHER POTENTIAL. ALSO...RAINFALL REPORTS THROUGH THE
NIGHT INTO SUNDAY WILL ALSO BE VERY USEFUL.
In the hours before
Special weather statement, May 14, 11:11 AM EST, 5 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1211 PM EDT SAT MAY 14 2005
NCZ001>003-018-019-VAZ007-009>020-022>024-032>035-WVZ042>045-142100-
ALLEGHANY NC-ALLEGHANY VA-AMHERST-ASHE-BATH-BEDFORD-BLAND-BOTETOURT-
CARROLL-CRAIG-FLOYD-FRANKLIN-GILES-GRAYSON-GREENBRIER-MERCER-MONROE-
MONTGOMERY-PATRICK-PULASKI-ROANOKE-ROCKBRIDGE-SMYTH-SUMMERS-SURRY-
TAZEWELL-WATAUGA-WILKES-WYTHE-
1211 PM EDT SAT MAY 14 2005
THERE IS A SLIGHT RISK OF SEVERE WEATHER ACROSS THE REGION TONIGHT.
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP IN THE MOUNTAINS
THIS AFTERNOON...AND THEN MOVE EASTWARD INTO THE FOOTHILLS LATE IN
THE DAY. A FEW OF THESE STORMS MAY STRENGTHEN ENOUGH TO PRODUCE
DAMAGING WIND GUSTS OR NICKEL HAIL. MEANWHILE...A COLD FRONT WILL
PUSH A LINE OF SHOWERS AND THUNDERSTORMS ACROSS THE AREA TONIGHT
BETWEEN ROUGHLY 1000 PM AND 400 AM. THE STORM PREDICTION CENTER OF
THE NATIONAL WEATHER SERVICE INDICATES A SLIGHT RISK THAT SOME OF THE
THUNDERSTORMS MAY BE SEVERE.
IF SEVERE WEATHER OCCURS TONIGHT...MOST LIKELY IT WILL BE IN THE FORM
OF DAMAGING STRAIGHT LINE WINDS...WITH LARGE HAIL BEING A SECONDARY
CONCERN. LOCALLY HEAVY RAIN WILL ALSO BE POSSIBLE WITH SOME OF THE
STRONGER STORMS.
SKYWARN SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING.
NCZ004>006-020-VAZ043>047-058-059-142100-
APPOMATTOX-BUCKINGHAM-CAMPBELL-CASWELL-CHARLOTTE-HALIFAX-HENRY-
PITTSYLVANIA-ROCKINGHAM-STOKES-YADKIN-
1211 PM EDT SAT MAY 14 2005
THERE IS A SLIGHT RISK OF SEVERE WEATHER ACROSS THE REGION LATE
TONIGHT INTO EARLY SUNDAY MORNING.
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP IN THE MOUNTAINS
THIS AFTERNOON...AND THEN MOVE EASTWARD INTO THE AREA TOWARD EVENING.
A FEW OF THESE STORMS MAY STRENGTHEN ENOUGH TO PRODUCE DAMAGING WIND
GUSTS OR NICKEL SIZED HAIL. MEANWHILE...A COLD FRONT WILL PUSH A LINE
OF SHOWERS AND THUNDERSTORMS ACROSS THE AREA LATE TONIGHT BETWEEN
ROUGHLY 200 AM AND 800 AM. THE STORM PREDICTION CENTER OF THE
NATIONAL WEATHER SERVICE INDICATES A SLIGHT RISK THAT SOME OF THE
THUNDERSTORMS MAY BE SEVERE.
IF SEVERE WEATHER OCCURS...MOST LIKELY IT WILL BE IN THE FORM OF
DAMAGING STRAIGHT LINE WINDS...WITH LARGE HAIL BEING A SECONDARY
CONCERN. LOCALLY HEAVY RAIN WILL ALSO BE POSSIBLE WITH SOME OF THE
STRONGER STORMS.
JJ
Special weather statement, May 14, 11:11 AM EST, 5 hours 14 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED TIME IN FIRST GROUP
NATIONAL WEATHER SERVICE BLACKSBURG VA
1211 PM EDT SAT MAY 14 2005
NCZ001>003-018-019-VAZ007-009>020-022>024-032>035-WVZ042>045-142100-
ALLEGHANY NC-ALLEGHANY VA-AMHERST-ASHE-BATH-BEDFORD-BLAND-BOTETOURT-
CARROLL-CRAIG-FLOYD-FRANKLIN-GILES-GRAYSON-GREENBRIER-MERCER-MONROE-
MONTGOMERY-PATRICK-PULASKI-ROANOKE-ROCKBRIDGE-SMYTH-SUMMERS-SURRY-
TAZEWELL-WATAUGA-WILKES-WYTHE-
1211 PM EDT SAT MAY 14 2005
THERE IS A SLIGHT RISK OF SEVERE WEATHER ACROSS THE REGION TONIGHT.
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP IN THE MOUNTAINS
THIS AFTERNOON...AND THEN MOVE EASTWARD INTO THE FOOTHILLS LATE IN
THE DAY. A FEW OF THESE STORMS MAY STRENGTHEN ENOUGH TO PRODUCE
DAMAGING WIND GUSTS OR NICKEL HAIL. MEANWHILE...A COLD FRONT WILL
PUSH A LINE OF SHOWERS AND THUNDERSTORMS ACROSS THE AREA TONIGHT
BETWEEN ROUGHLY 800 PM AND 200 AM. THE STORM PREDICTION CENTER OF
THE NATIONAL WEATHER SERVICE INDICATES A SLIGHT RISK THAT SOME OF THE
THUNDERSTORMS MAY BE SEVERE.
IF SEVERE WEATHER OCCURS TONIGHT...MOST LIKELY IT WILL BE IN THE FORM
OF DAMAGING STRAIGHT LINE WINDS...WITH LARGE HAIL BEING A SECONDARY
CONCERN. LOCALLY HEAVY RAIN WILL ALSO BE POSSIBLE WITH SOME OF THE
STRONGER STORMS.
SKYWARN SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING.
NCZ004>006-020-VAZ043>047-058-059-142100-
APPOMATTOX-BUCKINGHAM-CAMPBELL-CASWELL-CHARLOTTE-HALIFAX-HENRY-
PITTSYLVANIA-ROCKINGHAM-STOKES-YADKIN-
1211 PM EDT SAT MAY 14 2005
THERE IS A SLIGHT RISK OF SEVERE WEATHER ACROSS THE REGION LATE
TONIGHT INTO EARLY SUNDAY MORNING.
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP IN THE MOUNTAINS
THIS AFTERNOON...AND THEN MOVE EASTWARD INTO THE AREA TOWARD EVENING.
A FEW OF THESE STORMS MAY STRENGTHEN ENOUGH TO PRODUCE DAMAGING WIND
GUSTS OR NICKEL SIZED HAIL. MEANWHILE...A COLD FRONT WILL PUSH A LINE
OF SHOWERS AND THUNDERSTORMS ACROSS THE AREA LATE TONIGHT BETWEEN
ROUGHLY 200 AM AND 800 AM. THE STORM PREDICTION CENTER OF THE
NATIONAL WEATHER SERVICE INDICATES A SLIGHT RISK THAT SOME OF THE
THUNDERSTORMS MAY BE SEVERE.
IF SEVERE WEATHER OCCURS...MOST LIKELY IT WILL BE IN THE FORM OF
DAMAGING STRAIGHT LINE WINDS...WITH LARGE HAIL BEING A SECONDARY
CONCERN. LOCALLY HEAVY RAIN WILL ALSO BE POSSIBLE WITH SOME OF THE
STRONGER STORMS.
JJ
Special weather statement, May 14, 2:46 PM EST, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
346 PM EDT SAT MAY 14 2005
NCZ001-002-018-VAZ012>017-022>024-142200-
ALLEGHANY NC-ASHE-BOTETOURT-CARROLL-FLOYD-GRAYSON-MONTGOMERY-PULASKI-
ROANOKE-ROCKBRIDGE-WATAUGA-WYTHE-
346 PM EDT SAT MAY 14 2005
...STRONG THUNDERSTORMS MOVING NORTHEAST THROUGH THE BLUE RIDGE AND
NEW RIVER VALLEY...
STRONG THUNDERSTORMS WILL CONTINUE TO MOVE NORTHEAST AT 25 MPH
ALONG THE AXIS OF THE BLUE RIDGE AND THROUGH THE NEW RIVER VALLEY
OF SOUTHWEST VIRGINIA THROUGH THE AFTERNOON. SOME OF THE STRONGER
STORMS WILL BE ACCOMPANIED BY VERY HEAVY RAIN...PEA TO MARBLE SIZED
HAIL...GUSTY WINDS APPROACHING 50 MPH...AND FREQUENT CLOUD TO
GROUND LIGHTNING. RAINFALL TOTALS THROUGH THE AFTERNOON MAY APPROACH
TWO INCHES IN SOME LOCATIONS...RESULTING IN LOCAL FLOODING OF LOW
LYING AREAS AND IN AREAS OF POOR DRAINAGE.
NCZ003-004-019-020-VAZ032>035-043-142200-
AMHERST-BEDFORD-FRANKLIN-HENRY-PATRICK-STOKES-SURRY-WILKES-YADKIN-
346 PM EDT SAT MAY 14 2005
...STRONG THUNDERSTORMS TO MOVE EAST OFF THE BLUE RIDGE THIS
AFTERNOON INTO THIS EVENING...
STRONG THUNDERSTORMS WILL MOVE NORTHEAST AT 25 MPH OFF THE BLUE
RIDGE AND OUT ACROSS THE FOOTHILLS AND PIEDMONT LATE THIS AFTERNOON
INTO EARLY THIS EVENING. SOME OF THE STRONGER STORMS WILL BE
ACCOMPANIED BY VERY HEAVY RAIN...PEA TO MARBLE SIZED HAIL...GUSTY
WINDS APPROACHING 50 MPH...AND FREQUENT CLOUD TO GROUND LIGHTNING.
RAINFALL TOTALS THROUGH MID EVENING MAY APPROACH TWO INCHES IN SOME
LOCATIONS...RESULTING IN LOCAL FLOODING OF LOW LYING AREAS AND IN
AREAS OF POOR DRAINAGE.
WERT
Thunderstorm Wind, Rockbridge
- When
- May 14, 4:25 PM EST
- Where
- Rockbridge County, 10 mi SE of Goshen
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.883, -79.367
Thunderstorm winds downed a tree at the intersection of Route 39 and Copper Road.
Hail, Smyth
- When
- May 14, 7:15 PM EST
- Where
- Smyth County, Saltville
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 36.883, -81.750
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood in Alaska, May 14 to 19, 2005$500,000 · 1 event
- Flash Flood and Hail in Mississippi, May 14, 2005$390,000 · 1.75 in hail · 5 events
- Flash Flooding in Texas, May 14, 2005$25,000 · 2 events
- Damaging Wind in Tennessee, May 14, 2005$25,000 · 60 kt wind · 1 event
- Damaging Wind in Tennessee, May 14, 2005$25,000 · 60 kt wind · 1 event
- Damaging Wind in Tennessee, May 14, 20052 injured · $3,000 · 60 kt wind · 1 event
- Hail and Damaging Winds in Virginia, May 14, 2005$9,000 · 50 kt wind · 16 events
- Damaging Wind in Tennessee, May 14, 2005$20,000 · 60 kt wind · 1 event
- Damaging Wind in Tennessee, May 14, 2005$20,000 · 60 kt wind · 1 event
- Damaging Wind in Tennessee, May 14, 2005$20,000 · 60 kt wind · 1 event
- Damaging Wind in Tennessee, May 14, 2005$20,000 · 60 kt wind · 1 event
- Hail and Damaging Winds in Maryland, May 14, 2005$12,000 · 1 in hail · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5449807, 5449687.